Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 5, 2002, 6:49 PM CDT for Lamb County, Texas. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2002, 6:49 PM CDT (23:49 UTC)
- Expired
- May 5, 2002, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Lamb County, TX
The radar
The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:54 PM CDT | Hail 2.75 | Littlefield, TX | Spotters with the Littlefield FD reported golfball to baseball size hail in town. |
| May 5, 6:55 PM CDT | Thunderstorm Wind 62 M | Littlefield Muni Arp, TX | A meteorologist with the High Plains Underground Water Conservation District reported 71mph thunderstorm wind gusts. These strong outflow winds destroyed a trailer house, damaged the roofs of several homes, downed power lines and snapped power poles within tw |
| May 5, 6:58 PM CDT | Thunderstorm Wind 71 E | Littlefield, TX | Thunderstorm outflow blew the roof off of a house and downed power lines and power poles northwest of town. This damage may have been the result of a strong gustnado that developed on the leading edge of the outflow. |
| May 5, 7:08 PM CDT | Hail 1.75 | Fieldton, TX | A storm chaser reported golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1503 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 052349 SVRLBB TXC279-060030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 648 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMB COUNTY IN NORTHWEST TEXAS * UNTIL 730 PM CDT * AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS 10 MILES SOUTH OF LITTLEFIELD...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LITTLEFIELD AND AMHERST... SPADE... FIELDTON... EARTH... OLTON... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3384 10260 3384 10209 3430 10209 3430 10259
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 5, 3:50 PM CDT, 2 hours 59 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...CORRECTED CCF NATIONAL WEATHER SERVICE LUBBOCK TX 350 PM CDT SUN MAY 5 2002 MAIN FOCUS FOR FORECAST WILL BE FOR TONIGHT. DRYLINE HAS REMAINED IN EXTREME EASTERN NEW MEXICO. LEFTOVER BOUNDARY FROM THIS MORNINGS CONVECTION HAS BECOME ILL DEFINED BUT IT APPEARS TO HAVE MOVED NORTHWARD INTO THE ROLLING PLAINS AND NORTHERN SOUTH PLAINS BASED ON WHERE STRATUS/LOW LEVEL WARM AIR ADVECTION STILL OCCURRING. VERY UNSTABLE AIRMASS EAST OF THE DRYLINE WITH CAPE VALUES BETWEEN 2500-3500 J/KG AND MID LEVEL FLOW OF 50 KNOTS COMING OUT OF NEW MEXICO WILL SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS OVER THE REGION THROUGH THIS EVENING. MODELS STILL HOLD ON TO IDEA THAT THE BOUNDARY WILL REMAIN OVER THE NORTHEAST PORTION TO ACT AS A FOCUS FOR CONTINUED DEVELOPMENT THROUGH THE NIGHT. WILL WORD MAINLY EVENING STORMS FOR THE SOUTH PLAINS AND FOR THE ROLLING PLAINS AND SOUTHEAST TEXAS PANHANDLE OVERNIGHT. ONE FEATURE TO NOTE ON WATER VAPOR IMAGERY IS THE SPEED MAX LIFTING NORTHEAST THROUGH THE TEXAS BIG BEND. STORMS HAVE FIRED ALONG THE DRYLINE IN SOUTHWEST TEXAS IN INCREASING MOIST UPSLOPE THROUGH THE TRANS PECOS. THIS ACTIVITY WILL BE MOVING NORTHEAST TOWARD THE REGION. WILL CONTINUE GOING FORECAST FOR SLIGHT CHANCE POPS ALONG THE DRYLINE EAST OF THE CAPROCK FOR MONDAY. MODELS MAY BE ANXIOUS IN MOVING MOISTURE EAST. FRONT WILL MOVE INTO AREA BY THURSDAY WITH ANOTHER CHANCE FOR STORMS FRIDAY AND SATURDAY AS ANOTHER TROUGH MOVES INTO THE SOUTHWEST UNITED STATES. FRIONA 55/89/52/91 4000 TULIA 59/91/57/92 4000 LUBBOCK 61/94/60/95 4000 BROWNFIELD 60/95/58/96 4000 CHILDRESS 65/94/65/95 5222 ASPERMONT 67/94/67/95 4222 .LUB...NONE. TINSLEY
In the hours before
Special weather statement, May 5, 3:58 PM CDT, 2 hours 51 minutes before
TXZ021>031-033>037-039>043-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 358 PM CDT SUN MAY 5 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...DICKENS... FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...LAMB...LUBBOCK... LYNN...MOTLEY...PARMER...SWISHER...TERRY...YOAKUM THIS TORNADO WATCH INCLUDES THE CITIES OF... LUBBOCK...FRIONA...TULIA...BROWNFIELD...CHILDRESS...PLAINVIEW... LEVELLAND...LITTLEFIELD...TAHOKA...POST AND CROSBYTON A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 49 min |
| May 5, 12:26 AM CDT | Severe Thunderstorm Warning | LUB | Crosby | 49 min |
| May 5, 12:35 AM CDT | Severe Thunderstorm Warning | LUB | Lynn | 40 min |
| May 5, 4:26 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 64 min |
| May 5, 4:59 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 46 min |
| May 5, 5:42 PM CDT | Tornado Warning | LUB | Castro | 48 min |
| May 5, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 44 min |
| May 5, 6:14 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 61 min |
| May 5, 6:18 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 57 min |
| May 5, 6:33 PM CDT | Tornado Warning | LUB | Swisher | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.